WHAT’S BEING CLAIMED:
- An unidentified 55-year-old woman’s tongue became black and hairy after being prescribed antibiotics for a bacterial infection.
- A case study reported on September 6 in The New England Journal of Medicine stated that the condition is known as “black hairy tongue”.
- The name may sound scary and the tongue may look alarming, but the condition is actually harmless.
A 55-year-old woman, unidentified by name, saw her tongue turning black and hairy after being prescribed antibiotics for a bacterial infection.
Following a car accident that injured both of her legs, the patient developed a polymicrobial wound infection, and was treated by doctors with intravenous meropenem and oral minocycline. A week after starting the minocycline, the woman complained of nausea and having a bad taste in her mouth.
A case study reported on September 6 in The New England Journal of Medicine stated that the condition is known as “black hairy tongue”. The name may sound scary and the tongue may look alarming, but the condition is actually harmless.
This is an oral condition caused by bacteria or fungi in the mouth which makes the tongue appear black and hairy.
It is characterized by an elongation and growth of little bumps called filiform papillae that lie along the surface of the tongue with brownish-black discoloration. Instead of shedding as they normally do, they grow and lengthen creating hair-like projections.
According to the Encyclopedia of Neuroscience, these papillae are different from other kinds of papillae on the tongue because they do not contain taste buds. Instead, this type which is longer than normal can easily trap and be stained by bacteria, yeast, tobacco and other substances. It can also help grip food, according to a 2016 published paper in the journal Development of Dynamics.
The case report authors cite certain lifestyle habits and conditions that make people more likely to develop black hairy tongue. They include poor oral hygiene, tobacco use, irritating mouthwashes, and certain medications.
The condition is temporary, and in this case, the doctors switched the minocycline to another antibiotic, at the same time, advised the patient to practice good oral hygiene. She recovered within four weeks and her tongue returned to its normal appearance.
Source: Live Science